Georgia, 2020Damaging Winds in Georgia, August 6 to 7, 2020
August 6 to 7, 2020 · NWS FFC · 10 events in 10 counties and zones
S. finally began to weaken over the region, however ample moisture and strong daytime heating resulted in moderate instability and scattered strong to severe thunderstorms each afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $113,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep, persistent upper trough over the eastern U.S. finally began to weaken over the region, however ample moisture and strong daytime heating resulted in moderate instability and scattered strong to severe thunderstorms each afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 6, 6:35 AM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 6, 6:35 AM EST, 4 hours 29 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
735 AM EDT Thu Aug 6 2020
.SHORT TERM /Today through Friday/...
An upper longwave trough from the Great Lakes into the southeast
states will persist through the period. The forecast area will stay
in a moist southwesterly flow. There is some hint of a weak short
wave in satellite images that should move across the TN Valley
today. Have kept pops in the chance category through the afternoon
with the better chance pops generally across the north. With the
diurnal effects also...convection could last well into the upcoming
evening. A few strong to isolated severe storm are possible.
No big changes for Friday. The longwave trough pushes a bit to the
east. However GA remains in a weak area between the upper ridges.
This will again allow showers and thunderstorms in the afternoon and
evening. Heat Index values are forecast to remain below advisory
criteria today and Friday...ranging from 100 to 103 with some
isolated values of 105.
41
.LONG TERM /Friday Night through Wednesday/...
As the extended period begins, the higher-amplitude upper level
pattern will begin flattening out and nearly zonal flow aloft will
be setting up at the upper levels. Slightly drier air is expected to
build in across north Georgia as a surface high pressure system
moves slowly eastward through the Ohio Valley on Saturday and
Sunday. Meanwhile, a weak frontal boundary will remain stalled
across south-central Georgia through, and will serve as a moisture
gradient with higher dewpoints and precipitable water values to the
south and relatively lower values to the north. The surface boundary
will also provide a focus for relatively higher rain chances across
central Georgia through the weekend.
The surface boundary is expected to gradually retreat northward
during the early parts of next week before dissipating, which will
allow for dewpoints in the mid 70s and precipitable water values in
the 1.75" to 2" range to spread back into north Georgia. With more
available moisture, PoPs should increase accordingly during the
early parts of next week, with high-end chance PoPs forecast across
the area during peak heating hours each afternoon. Temperatures
through the period will range from about 3-6 degrees above
climatological normals for this time of the year. With the exception
of the higher elevations in northeast Georgia (which will be
cooler), highs are expected to be in the low to mid 90s and lows are
expected to be mainly in the low 70s. These afternoon highs combined
with humid conditions will produce heat indices in the 100-105
degree range across central Georgia each afternoon.
King
&&
.AVIATION...
12Z Update...Mainly VFR through the period. SCT/BKN012-015
should persist through 14z. Otherwise today should have a cumulus
field 4-6 kft. SHRA/TSRA chances mainly this afternoon and
lingering into the evening. Variable to light east winds until
going to light southwest this afternoon.
//ATL Confidence...12Z Update...Medium to high on all elements.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 93 70 93 70 / 50 40 30 20
Atlanta 91 72 93 71 / 40 30 30 10
Blairsville 85 64 85 63 / 50 40 40 10
Cartersville 92 70 93 69 / 40 30 20 5
Columbus 97 73 97 73 / 30 30 30 10
Gainesville 89 69 91 69 / 40 40 30 20
Macon 97 72 96 72 / 40 30 30 20
Rome 91 68 94 68 / 40 30 20 5
Peachtree City 94 71 93 71 / 40 30 30 10
Vidalia 96 74 95 75 / 50 40 40 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...41
LONG TERM....King
AVIATION...41
Hazardous weather outlook, Aug 6, 9:10 AM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1010 AM EDT Thu Aug 6 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1010 AM EDT Thu Aug 6 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening, mainly between 3 PM and 9 PM.
A few storms may become strong to briefly severe. Damaging wind
gusts, frequent lightning, and locally heavy rainfall will be
possible with any severe storms that occur.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Scattered thunderstorms are possible each day from Friday through
Wednesday, mainly in the afternoon and evening hours. A few
storms each day could become strong to briefly severe, capable of
producing damaging wind gusts, frequent lightning, and locally
heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Thunderstorm Wind, Fannin
- When
- August 6, 11:04 AM EST to 11:10 AM EST
- Where
- Fannin County, 0.55 mi S of Kingtown
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.962, -84.371
The public reported a pine tree blown down on Spring Hill Circle just off of Highway 5.
Thunderstorm Wind, Chattooga
- When
- August 6, 2:03 PM EST to 2:30 PM EST
- Where
- Chattooga County, 0.64 mi NE of Alpine to 0.72 mi N of Trion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.456, -85.492
The Chattooga County Emergency Manager reported trees and power lines blown down across the county from just south of Menlo near the intersection of Highway 337 and Oak Hill Road to the west side of Trion on Tate Road, India Drive and Back Penn Road. A home on India Drive had minor damage to its roof.
Thunderstorm Wind, Murray
- When
- August 6, 3:03 PM EST to 3:10 PM EST
- Where
- Murray County, 3.88 mi NNW of Holley
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.699, -84.854
The Murray County 911 center reported a tree blown down along Davenport Road.
Thunderstorm Wind, Cherokee
- When
- August 6, 4:55 PM EST to 5:25 PM EST
- Where
- Cherokee County, 1.17 mi NNW of Sutallee to 0.45 mi SSE of Buffington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.235, -84.630
The Cherokee County Emergency Manager reported numerous trees blown down from northwest of Sutallee to Holly Springs and Canton. The most concentrated damage was along Bells Ferry Road between Sixes Road and Butterworth Road.
Thunderstorm Wind, Taliaferro
- When
- August 6, 8:03 PM EST to 8:13 PM EST
- Where
- Taliaferro County, 3.6 mi SSW of Sharon
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.505, -82.832
The Taliaferro County 911 center reported a tree blown down on I-20 eastbound near mile marker 152.5.
Thunderstorm Wind, Emanuel
- When
- August 7, 4:40 PM EST to 4:50 PM EST
- Where
- Emanuel County, 2.11 mi E of Twin City
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.574, -82.134
The Emanuel County 911 center reported a tree blown down near the intersection of George L. Smith State Park Road and Beagle Road.
Thunderstorm Wind, Morgan
- When
- August 7, 5:31 PM EST to 6:05 PM EST
- Where
- Morgan County, 5.11 mi WSW of Parks Mill to 1.17 mi SSE of Swords
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 33.473, -83.362
The Morgan County 911 center reported trees blown down across the southeastern portion of the county from around the intersection of Kingston Road and Cochran Road to I-20 east of Buckhead.
Thunderstorm Wind, Bartow
- When
- August 7, 7:05 PM EST to 7:30 PM EST
- Where
- Bartow County, 0.64 mi N of Allatoona to 1.79 mi NE of Allatoona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.109, -84.721
The Bartow County Emergency Manager reported trees and power lines blown down in the Allatoona Beach area on Lake Allatoona and damage to boat docks at Glade Marina.
Thunderstorm Wind, Barrow
- When
- August 7, 7:06 PM EST to 7:16 PM EST
- Where
- Barrow County, 1.15 mi E of Statham
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.970, -83.580
The public reported a tree blown down across a driveway on Providence Circle.
Thunderstorm Wind, Fulton
- When
- August 7, 8:18 PM EST to 8:28 PM EST
- Where
- Fulton County, 2.39 mi SW of Alpharetta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.042, -84.324
The public reported trees blown down near the intersection of Mansell Road and Westside Parkway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, August 6, 2020$342,000 · EF0 · 17 events
- Hail in Nebraska, August 6, 2020$275,000 · 1.75 in hail · 3 events
- Damaging Wind in Pennsylvania, August 6, 2020$90,000 · 87 kt wind · 1 event
- Damaging Winds in North Carolina, August 6, 2020$54,000 · 60 kt wind · 7 events
- Flash Flooding and Hail in South Carolina, August 6, 2020$19,000 · 1 in hail · 11 events
- Flash Flood and Damaging Winds in Kentucky, August 6, 2020$24,000 · 65 kt wind · 5 events
- Damaging Winds in Montana, August 6, 20202 injured · 61 kt wind · 5 events
- Flash Flooding and Flooding in Virginia, August 6 to 7, 202020 events
- Damaging Winds in Virginia, August 6, 2020$17,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Maryland, August 6, 202050 kt wind · 16 events
- Flash Flood and Hail in Virginia, August 6, 2020$10,000 · 1 in hail · 15 events
- Heavy Rain in Virginia, August 6, 202012 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916400, 916403, 916404, 916408, 916409, 916411, 916412, 916413, 916414, 916415.